Alert archive / Florida / Coastal Flood Statements in 2024

Coastal Flood Statement 9, NWS Key West, FL

October 6, 2024Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 6, 2024, 5:16 AM EDT for Monroe County, Florida. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2024, 5:16 AM EDT (09:16 UTC)
Expired
Oct 7, 2024, 5:22 PM EDT
In force
36 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2024-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2024-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WHUS42 KKEY 060916
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
516 AM EDT Sun Oct 6 2024

FLZ076>078-062200-
/O.EXP.KKEY.CF.S.0008.000000T0000Z-241006T0900Z/
/O.NEW.KKEY.CF.S.0009.241006T0916Z-241007T0900Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
516 AM EDT Sun Oct 6 2024

...COASTAL FLOOD STATEMENT IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
4 follow-up statements
663 
WHUS42 KKEY 062137
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
537 PM EDT Sun Oct 6 2024

FLZ076>078-071100-
/O.EXT.KKEY.CF.S.0009.000000T0000Z-241007T1100Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
537 PM EDT Sun Oct 6 2024

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding will persist due to the
  lingering effects of the new moon and persistent positive tidal
  anomalies. This saltwater flooding does not include direct
  influences from Milton at this time.

* WHERE...Florida Keys.

* WHEN...Through Monday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
883 
WHUS42 KKEY 070939
CFWKEY

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Key West FL
539 AM EDT Mon Oct 7 2024

FLZ076>078-071700-
/O.NEW.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/
/O.EXT.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
539 AM EDT Mon Oct 7 2024

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... 
...COASTAL FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
THURSDAY AFTERNOON...

* WHAT...Minor saltwater flooding will continue across the Florida
  Keys today through Tuesday night, especially around the times of
  high tide. Major saltwater flooding of 1 to 3 feet above ground
  level on the Bay and Gulf side will be possible Wednesday
  morning through Thursday afternoon, with strong south to
  southwest winds impacting the Keys as Hurricane Milton moves
  across the eastern Gulf of Mexico into the west coast of the
  Florida peninsula.

* WHERE...Florida Keys.

* WHEN...For the Coastal Flood Statement, through late Tuesday 
  night. For the Coastal Flood Watch, from Wednesday morning 
  through Thursday afternoon.

* IMPACTS...Through Tuesday night, minor saltwater flooding of low
  elevation streets and lots is likely, with little relief during
  low tide. Some storm drains will overflow, and some seawalls and
  docks will be overtopped. Boaters can expect less clearance
  under fixed bridges. Motorists should remember that persistent
  puddles around the times of high tide are almost certain to
  contain a mix of saltwater. For Wednesday morning through 
  Thursday afternoon, storm surge flooding may cause numerous 
  roads to be closed. Low lying property including homes, 
  businesses, and some critical infrastructure may be inundated. 
  Some shoreline erosion may occur.

* ADDITIONAL DETAILS...Atlantic shores will be susceptible to
  overwash Wednesday into Wednesday night. However, the main 
  coastal flooding threat will occur on the Bay and Gulf side.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$
001 
WHUS42 KKEY 071738
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
138 PM EDT Mon Oct 7 2024

FLZ076>078-080500-
/O.CON.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/
/O.CON.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
138 PM EDT Mon Oct 7 2024

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... 
...COASTAL FLOOD WATCH REMAINS IN EFFECT WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

* WHAT...Minor saltwater flooding will continue across the Florida
  Keys today through Tuesday night, especially around the times of
  high tide. Major saltwater flooding of 1 to 3 feet above ground
  level on the Gulf and Bayside will be possible Wednesday morning
  through Thursday afternoon as Hurricane Milton moves across the
  eastern Gulf of Mexico into the west coast of Florida. Atlantic-
  facing shorelines will be susceptible to crashing waves and 
  overwash, leading to saltwater flooding in the adjacent 
  neighborhoods. 

* WHERE...Florida Keys.

* WHEN...For the Coastal Flood Statement, through late Tuesday 
  night. For the Coastal Flood Watch, from Wednesday morning 
  through Thursday afternoon.

* IMPACTS...Through Tuesday night, minor saltwater flooding of low
  elevation streets and lots is likely, with little relief during
  low tide. Some storm drains will overflow, and some seawalls and
  docks will be overtopped. Boaters can expect less clearance
  under fixed bridges. Motorists should remember that persistent
  puddles around the times of high tide are almost certain to
  contain a mix of saltwater. For Wednesday morning through
  Thursday afternoon, storm surge flooding may cause numerous
  roads to be closed. Low lying property including homes,
  businesses, and some critical infrastructure may be inundated.
  Some shoreline erosion may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

CLR
884 
WHUS42 KKEY 072122
CFWKEY

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service Key West FL
522 PM EDT Mon Oct 7 2024

FLZ076>078-080530-
/O.CAN.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/
/O.UPG.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/
/O.NEW.KKEY.CF.W.0003.241007T2122Z-241010T1800Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
522 PM EDT Mon Oct 7 2024

...COASTAL FLOOD WARNING IN EFFECT...
...COASTAL FLOOD STATEMENT IS CANCELLED...

* WHAT...Minor saltwater flooding will continue across the Florida
  Keys tonight through Tuesday night, especially around the times
  of high tide. Major saltwater flooding of 1 to 3 feet above
  ground level on the Gulf and Bayside will be possible Wednesday
  morning through Thursday afternoon as Hurricane Milton moves
  across the eastern Gulf of Mexico into the west coast of
  Florida. Atlantic-facing shorelines will be susceptible to 
  crashing waves and overwash, leading to saltwater flooding in 
  the adjacent neighborhoods. The threat for major saltwater 
  flooding has remained mostly the same. 

* WHERE...Florida Keys.

* WHEN...Through Thursday afternoon.

* IMPACTS...For the minor saltwater flooding threat, boaters can
  expect less clearance under fixed bridges. Motorists should
  remember that persistent puddles around the times of high tide
  are almost certain to contain a mix of saltwater. For the major
  saltwater flooding threat, numerous roads may be closed. Low
  lying property including ground story homes, downstairs 
  enclosures, businesses, and some critical infrastructure will be
  inundated. Some shoreline erosion will occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. If
travel is required, do not drive around barricades or through
water of unknown depth.

&&

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 5, 11:11 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Oct 5, 11:11 PM EDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1111 PM EDT Sat Oct 5 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1111 PM EDT Sat Oct 5 2024

After a busy afternoon of convection across the Florida Keys and
surrounding waters, we have entered a quiet break this evening,
with the last of the earlier rains dissipating across the far
Upper Keys and eastern Straits, while new convection enters the
distant Lower Straits well to the SW of Key West. Mostly cloudy
skies prevail across the area, with temperatures in the upper 70s
to lower 80s, dewpoints in the mid to upper 70s, and winds on land
mostly from the east at 5 to 10 mph. Surface analysis depicts
Tropical Storm Milton in the SW Gulf of Mexico, with weak high
pressure along the Eastern Seaboard and ridging southward into the
Bahamas. The 00Z Key West sounding sampled a very moist airmass,
with PW of 2.49 inches close to the daily maximum on record.
MIMIC-TPW satellite imagery shows copious tropical moisture
continuing to circulate into the Keys, around a large mid level
trough over the Gulf of Mexico.

Overnight, the current break in convection around the Keys should
continue for a few more hours, but CAM guidance and the typical
recharge time in such a moist airmass suggest that we may see
increasing convective development late tonight and toward sunrise.
The existing 50 percent PoPs seem appropriate. Otherwise, expect
mostly cloudy skies to continue, with temperatures hovering around
80 degrees through the rest of the night.

Tropical Storm Milton is forecast to move ENE across the Gulf
during the next few days, approaching the west coast of Florida by
midweek as a hurricane, possibly as a major hurricane. Here in
the Keys, there continues to be much uncertainty as to the level
of impacts we may eventually see from Milton. However, these
impacts could include coastal flooding, especially for the
Gulfside and Bayside, from Wednesday through Thursday, thundery
squalls with localized wind gusts of 55 to 65 mph Tuesday night
and Wednesday, and flooding rainfall. Residents and visitors in
the Florida Keys should closely monitor the latest forecasts for
Milton through the rest of the weekend and into next week, in case
protective actions become necessary.

&&

.MARINE...
Issued at 1111 PM EDT Sat Oct 5 2024

Evening observations show winds along the reef and at Long Key
C-MAN recovering from earlier convection, recently settling from
the east around 10 knots, with seas at Satan Shoal running around
1.5 feet. No significant changes are planned for the late evening
forecast issuance. From the synopsis, gentle mainly southeast
breezes will continue through the rest of the weekend, coupled
with bouts of rainy and thundery conditions. Tropical Storm Milton
will continue to intensify in the Gulf of Mexico, likely
strengthening into a hurricane as it moves east northeastward
across the Gulf and toward the western Florida Peninsula early
next week. Regardless of the eventual strength and track of the
system, an extended period of above normal rain and thunder
chances along with freshening breezes and building seas are
expected for the Florida Keys coastal waters next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 1111 PM EDT Sat Oct 5 2024

The current break in convective activity around the EYW and MTH
terminals should continue through the rest of the evening.
Thereafter, although VFR conditions will prevail, we expect above
normal rain chances with periods of MVFR likely and short spells
of IFR possible late tonight and Sunday. Due to high uncertainty
as to the timing and coverage of convection, have only included
VCSH in the TAFs for now beginning at 08Z. Expect frequent
amendments on Sunday, primarily in response to near-term
convective trends. Outside of convective influences, surface winds
will gradually veer from E to SE, with speeds remaining in the 5
to 10 knot range.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Jacobson
Aviation/Nowcasts....Jacobson
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:32 AM EDTSpecial Marine WarningKEY28 min
Oct 6, 10:46 AM EDTSpecial Marine WarningKEY29 min
Oct 6, 10:56 AM EDTSpecial Marine WarningKEY34 min
Oct 6, 11:29 AM EDTSpecial Marine WarningKEY31 min
Oct 6, 12:03 PM EDTSpecial Marine WarningKEY42 min
Oct 6, 7:07 PM EDTSpecial Marine WarningKEY38 min
Oct 6, 7:40 PM EDTSpecial Marine WarningKEY50 min

Nearby

Coastal Flood Statements in Florida, 2024Every coastal flood statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.